This note is devoted to the question: How restrictive is the assumption that preferences be Euclidean in d dimensions. In particular it is proven that a preference profile with I individuals and A alternatives can be represented by Euclidean utilities with d dimensions if and only if d=min(I,A-1). The paper also describes the systems of A points which allow for the representation of any profile over A alternatives, and provides some results when only strict preferences are considered.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Milyo, Jeffrey, 2000.
"A problem with Euclidean preferences in spatial models of politics,"
Elsevier, vol. 66(2), pages 179-182, February.
- Jeffrey Milyo, 1999. "A Problem with Euclidean Preferences in Spatial Models of Politics," Discussion Papers Series, Department of Economics, Tufts University 9920, Department of Economics, Tufts University.
- Laslier, Jean-François, 2006. "Spatial Approval Voting," Political Analysis, Cambridge University Press, vol. 14(02), pages 160-185, March.
- Bailey, Michael, 2001. "Ideal Point Estimation with a Small Number of Votes: A Random-Effects Approach," Political Analysis, Cambridge University Press, vol. 9(03), pages 192-210, January.
- repec:cup:apsrev:v:83:y:1989:i:01:p:93-121_08 is not listed on IDEAS
- Steven J. Brams & Michael A. Jones & D. Marc Kilgour, 2002. "Single-Peakedness and Disconnected Coalitions," Journal of Theoretical Politics, , vol. 14(3), pages 359-383, July.
- Brams, S. J. & Jones, M. A. & Kilgour, M. D., 2001. "Single-Peakedness and Disconnected Coalitions," Working Papers 01-06, C.V. Starr Center for Applied Economics, New York University.
- Philippe De Donder, 2000. "Majority voting solution concepts and redistributive taxation," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 17(4), pages 601-627.
- Gevers, L. & Jacquemin, J. C., 1987. "Redistributive taxation, majority decisions and the minmax set," European Economic Review, Elsevier, vol. 31(1-2), pages 202-211.
- McKelvey, Richard D., 1976. "Intransitivities in multidimensional voting models and some implications for agenda control," Journal of Economic Theory, Elsevier, vol. 12(3), pages 472-482, June.
- Davis, Otto A & DeGroot, Morris H & Hinich, Melvin J, 1972. "Social Preference Orderings and Majority Rule," Econometrica, Econometric Society, vol. 40(1), pages 147-157, January.
- repec:cup:apsrev:v:57:y:1963:i:02:p:368-377_24 is not listed on IDEAS Full references (including those not matched with items on IDEAS)